Medline ® Abstract for Reference 32
of 'Intraaortic balloon pump counterpulsation'
Warfarin-related purple toes syndrome and cholesterol microembolization.
Hyman BT, Landas SK, Ashman RF, Schelper RL, Robinson RA
Am J Med. 1987;82(6):1233.
The "purple toes syndrome" is a rare complication of oral anticoagulant therapy. Four patients who presented with "purple toes syndrome" several weeks after warfarin therapy was initiated are described. The diagnosis of cholesterol microembolization was made by biopsy in three cases. Malignant hypertension and renal failure developed in two patients who died within three to six months of onset of purple toes. Postmortem examination in one of these patients showed widespread cholesterol microembolization. Renal failure has not developed in the other two patients, who are doing well. These biopsy and autopsy results suggest that the warfarin-related "purple toes syndrome" is due to cholesterol microembolization.